A teenager who had a suspected allergic reaction to nuts tried to save her life by using an adrenaline shot she had not been trained to use, an inquest heard.
Shante Turay-Thomas, 18, tried to deliver the adrenaline as she struggled for breath while her mother phoned for medical assistance at her London home.
She slipped into unconsciousness and died in hospital hours later.
Her inquest heard there was no evidence she had been taught how to use her Emerade adrenaline auto-injector pen.
Speaking at St Pancras Coroner’s Court, Professor Adam Fox, a consultant allergist at Guy’s and St Thomas’ Hospital, said Ms Turay-Thomas had previously been given a different device which she was trained in how to use as a child.
The inquest previously heard Ms Turay-Thomas realised she was going to die when she fell ill after eating a hazelnut, and the adrenaline shot she twice had tried to deliver to her thigh had not worked.
Prof Fox said there were several possible explanations for this, including her inability to use the new device properly or possible product malfunction.
He also suggested the device might not have contained a sufficient dose of adrenaline, even if it had been administered properly.
The expert repeated medical advice that adrenaline should be administered during the first signs of severe allergic reaction and that a second shot should be used if there was no sign of improvement after five minutes.
Prof Fox agreed with coroner Mary Hassell’s suggestion that it was possible Ms Turay-Thomas failed to use the device properly, or that it misfired or was broken.
The inquest continues.